Jump to content

Folfirinox experiences please


Recommended Posts

jimharding100

Hi Didge


I had very regular delays to my treatment due to low platelets when I was on Folfirinox. It really didn't seem to impact on how successful it was and I came to appreciate the breaks! It worked for me for about 11 months before it apparently seemed to work less well, but this was really due to the disease finding a way around the treatment after being on it for so long. I would guess about half the time I ended up having treatment every 3 weeks rather than two, before they reduced the oxaliplatin levels which seemed to help me tolerate it better.


Hope that helps but if not feel free to shoot over any questions!


Good luck


Jim

Link to post
Share on other sites

Thanks everyone and in particular, Jim. That gives me some encouragement and if things don't improve I'll bring up the subject of reducing the oxailplatin level.

Link to post
Share on other sites

Hi Didge,


They have removed Trevor's Oxaliplatin from last treatment, no 5 in the cycle. He had 6 earlier in the year and his neuropathy was getting worse in his feet, they have put back the bolus of 5FU instead. The professor is expecting to need to put it back, but wants him to have a rest for a while. Trevor has never had any problems due to platelets, he was delayed one week by low neutrophils, which as he was feeling lousy anyway, was put down to him fighting off some kind of viral infection. Hope he gets his treatment this next time ok, we all worry don't we take care sandrax

Link to post
Share on other sites
  • 5 years later...

Hi all, wanted to add my dad's experience with folfirinox. He is on his 8th cycle. There hasn't been any sign of cancer recurrence so far, we've been very lucky. The onc is thinking of ending treatment soon because folfirinox has been hard on his body, and for the time being has cut back from the full folfirinox to only 5FU.


Here have been the major side effects and what we've been doing to combat them:

-- extreme fatigue. Some days he sleeps up to 20 hours a day. Doctor cut back his dosage due to excessive fatigue

-- poor appetite. food lost its taste and his appetite was very bad. where we live (US) marijuana is legal so we have marinol prescribed by his oncologist to stimulate appetite, and over the counter 5mg THC/5mg CBD gummies for general well-being

-- weight loss and weakness. my dad lost a lot of weight during his treatment because of poor appetite. a dietitian recommended Boost (Very High Calorie) which is a juicebox that contains about 570 calories. He drinks that every day and we found it on Amazon, and using it as a supplement helped to stabilize his weight. His hospital sends around a physical therapist to help him regain strength

-- nausea/vomiting. dr prescribed steroids (dexamethasone) and Zofran, which he takes daily on a scheduled basis to try to prevent the nausea

-- persistent hiccups. during the first few days of each cycle he would hiccup, sometimes for days at a time (the most was 8 days). oncologist prescribed gabapentin and reglan, but these did not help. the hiccups ended up responding to thorazine (an anti-psychotic -- go figure)

-- swelling in hands and legs. nurse recommended compression stockings

-- foggy brain. my dad usually has strong executive function but has been sort of out of it during much of the treatment. it comes back quickly during the weeks on break


General Tips:

1) We found that having my dad do 1L of IV fluids immediately after the chemo infusion meaningfully reduced side effects over the cycle.

2) We bought him a "port sweatshirt" designed to accomodate his port, it made labs and infusions a lot easier. they can be found on amazon

3) the side effects have gotten worse each cycle, so the doctor has had to dial it back each time. the days with the worst side effects for us are on days 5-10 after the infusion


We also make use of the physical therapists, and dietitian that we can call to ask for advice. Other things that have been helpful for my dad include: visiting a massage therapist and accupuncturist.

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

We have placed cookies on your device to help make this website better. You can adjust your cookie settings, otherwise we'll assume you're okay to continue. By using our forums you agree to our Terms of Use and Privacy Policy.